Kansas, 2022

Hail and Damaging Winds in Kansas, March 29, 2022

March 29, 2022 · NWS ICT · 11 events in 7 counties and zones

Scattered thunderstorms moved across south central Kansas during the evening into early overnight hours of March 29th, 2022. Some of the storms produced mainly gusty and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms moved across south central Kansas during the evening into early overnight hours of March 29th, 2022. Some of the storms produced mainly gusty and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 1:48 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 29, 1:48 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
248 PM CDT Tue Mar 29 2022

.SHORT TERM...(This evening through Friday night)
Issued at 246 PM CDT Tue Mar 29 2022

Bottom Line Up Front:

Extreme fire danger in the western counties, high wind warning with
gusts up to 70 mph possible creating very dangerous fire
conditions.

Thunderstorms, some severe will develop tonight along and east of
the turnpike.  Best chance for severe weather will be from the Flint
Hills east.

Discussion:

A powerful spring storm system is churning through the CWA this
afternoon with strong WAA and moisture transport pouring into the
central and eastern portions of the CWA.  A distinct dry line is
already moving into the western portions of the CWA with Tds in the
30s to upper 20s in Russell and Barton Counties.  Further east, Tds
are in the mid to upper 50 and may push 60 in far southeast Kansas
this afternoon.  This creates for two main areas of concern for the
short term.  First fire weather will be a significant concern with
the drier air and high surface winds this afternoon.  This will
likely create dangerous fire conditions with blowing dust as well
(see the fire weather section for more details).  Further east,
thunderstorms are expected to develop later this afternoon and into
the evening hours.  There is a strong CAP in place at the moment
which the WAA and moisture transport will eventually erode away.
That said, it will take some time and thunderstorms may not develop
until closer to sunset.  Observed and forecast soundings depict
hodographs with decent shear in the first 10Kft (0-3Km) that would
allow for some decent thunderstorm development, then the next 10Kft
to 20Kft (3-6Km) the shear is markedly destructive to thunderstorm
development. The saving grace appears to be the the jet stream winds
which are very strong.  This profile lends to significant stretching
in the convective column allowing for the development thunderstorms
with some of them severe.  Finally the orientation of the jet stream
is parallel to the incoming cold front strongly indicates the
primary thunderstorm mode will be linear with some discrete
supercells possible to start.  Once anvil seeding takes place, the
atmosphere will transition to a QLCS mode. This configuration
indicates the primary threat will be wind with hail up to quarters
possible but much more likely in the early evening hours and an
outside chance for a tornado.

For early Wednesday morning, the short term model ensembles become a
little mixed.  Some are indicating a rather quick progression of
rain with most areas east of the turnpike but a few others indicated
a decent chance for some rain over much of south central and
southeast Kansas during the night.  The RAP/NAM families are leaning
in this direction and do not shut the significant rain off until the
front comes through later in the morning closer to 9Z time frame in
Central Kansas and close to 12Z in Southeast Kansas toward dawn.
Considering the uncertainty in the models runs, did not increase the
QPF much but did delay the end time of the significant rain a few
hours to compensate.  At this time, CAA will return to the CWA
bringing temperatures crashing down toward and a little below normal
for this time of year.  By mid to late morning, all areas of the CWA
will see rapidly dropping temperatures.  The upper level low will
also becoming through the region and will keep the rain chances in
the forecast through Wednesday.  The main question pertains to
amounts and will extend of the deformation zone's precipitation
shield. Current indications are this rain will generally be light
and scattered and will gradually come to and end by the mid to late
afternoon for all areas.  Winds will also remain rather brisk and
may reach advisory criteria for a brief period of time.

Thursday, the low pressure system will have exited the region and
high pressure will remain.  CAA will remain in place though and keep
temperatures a little below normal for this time of year.  This high
pressure system will keep the rain chances out of the forecast to
end the short term.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 246 PM CDT Tue Mar 29 2022

The extended range looks to remain rather active with most of the
ensemble families indicating a number of chances for rain and/or
thunderstorms.  The first opportunity will be Friday night with some
showers or thunderstorms.  The severe weather threat for this round
looks minimal as all three ensemble families do not show enough
moisture return flow nor the needed upper level support for it. That
said, temperatures are likely to remain near or a little below
normal for Friday and Saturday.  Sunday, WAA will return and bring
temperatures up some.  By Sunday night, the next weather system will
push through with the next chance for rain.  The long range
ensembles diverge at this point with the GFS the most bullish on
rain but the ECMWF and the Canadian on the lighter side.  Some
thunder is possible but the orientation of system is not very
favorable at this point.  This system will again bring temperatures
back down to normal for remainder of the extended range.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue Mar 29 2022

Very strong southwest winds will develop in the wake of a dryline
across central KS this afternoon and early evening impacting KRSL
and KGBD. Southwest winds around 35 knots with gusts over 50 knots
are likely. Blowing dust already showing up across southwest
Kansas will be steered toward our area during the afternoon and
early evening hours possibly impacting visibilities at times.
Winds will shift to the northwest this evening behind an advancing
cold front. This cold front will interact with a dryline allowing
thunderstorms to develop across south central and southeast
Kansas this evening. Some strong and severe storms with large hail
and damaging winds will be possible through the evening hours
possibly impacting KICT and KCNU through 04-06Z before the more
robust activity diminishes. Some shower activity may linger
through the morning hours before drier more stable air arrives
during the afternoon hours.

&&

.FIRE WEATHER...
Issued at 246 PM CDT Tue Mar 29 2022

The strong low pressure system pushing its way through the region
with an attendant low level jet across Southwest and Central Kansas
is creating very dangerous fire weather conditions.  Grassland fire
danger indices across much of Central Kansas are in the extreme to
catastrophic category this afternoon.  The dry line, currently
stretched across the Smokey Hills south to the Red Hills is the
demarcation line for these fire weather conditions.  Areas west of
the dry line will see much drier conditions along with strong south
to southwest winds in the 40-50 mph sustained with gusts up to 70
mph.  These conditions will make fire behavior dangerous and
difficult to control once a fire takes hold. Additionally, satellite
is already showing blowing dust kicking up in Southwest Kansas
moving to the northeast toward Central Kansas.  The blowing dust has
the potential of impacting visibility to the point of hampering fire
fighting responses this afternoon and evening.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  52  32  57 /  60  40   0   0
Hutchinson      39  50  30  56 /  40  40   0   0
Newton          42  50  31  54 /  60  40   0   0
ElDorado        44  51  31  54 /  80  40   0   0
Winfield-KWLD   46  54  32  56 /  80  50   0   0
Russell         34  48  27  57 /  40  50   0   0
Great Bend      34  50  28  57 /  40  50   0   0
Salina          40  49  30  56 /  40  50  10   0
McPherson       40  49  29  55 /  40  50   0   0
Coffeyville     51  60  34  55 /  90  70   0   0
Chanute         50  58  34  53 /  90  70   0   0
Iola            49  58  34  52 /  90  70   0   0
Parsons-KPPF    50  59  33  54 /  90  70   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for KSZ049-051>053-
067>072-082-083-091>096-098>100.

Red Flag Warning until 10 PM CDT this evening for KSZ032-033-
047>053-067>070-082-083-091>094-098.

High Wind Warning until 7 PM CDT this evening for KSZ032-033-047-
048-050.

Wind Advisory from 7 PM to 10 PM CDT this evening for KSZ032-033-
047-048-050.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...MWM
FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 29, 2:29 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Tue Mar 29 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Extreme to catastrophic grassland fire danger will impact the
region this afternoon, with the most critical fire danger west of a
line from Salina to Hutchinson to Anthony. Please refer to the Red
Flag Warning for details.

Strong southerly winds of 40 to 55 mph will impact the region
today, strongest generally west of a line extending from Salina to
Hutchinson to Anthony where peak gusts may approach 70 mph. South
and east of this line, winds will be light but still strong
averaging in the 25 to 35 mph range with wind gusts up to 50 mph.
Please refer to the Wind Advisory and High Wind Warning for
details.

Scattered to numerous thunderstorms are expected this evening and
overnight, mainly along and east of the Kansas Turnpike. The
primary threat will be damaging wind gusts to 65 mph although a
brief tornado and quarter sized hail cannot be ruled out. Locally
heavy rain may result in ponding of water in low-lying areas,
especially across portions of southeast Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds up to 40 mph are expected across the region
Wednesday, strongest generally west of the Flint Hills. This may
support some lower-end fire danger, especially for areas that do
not see much precipitation tonight through Wednesday.

Lingering showers and thunderstorms will impact southeast Kansas
early Wednesday, but severe weather is not expected.

A mix of rain and snow may impact portions of central and north-
central Kansas early Wednesday, with a dusting of accumulation
possible on grassy surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 29, 3:34 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT Tue Mar 29 2022

KSZ067-292215-
Reno KS-
434 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of eastern Reno County
through 515 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pretty Prairie, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie,
Partridge, Yoder, Willowbrook, Hutchinson Airport, Cheney State Park
and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9801 3817 9771 3785 9770 3773 9781
      3773 9825
TIME...MOT...LOC 2134Z 227DEG 44KT 3788 9796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Mar 29, 3:55 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT Tue Mar 29 2022

KSZ067-068-082-083-292245-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
455 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern Reno,
western Sedgwick, southwestern Harvey and northern Kingman Counties
through 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pretty Prairie, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, South Hutchinson, Haven, Mount Hope, Pretty Prairie, Yoder,
Murdock, Waterloo, Willowdale, Cleveland, Mt Vernon, Kingman Airport,
Cheney State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9834 3802 9798 3798 9762 3774 9770
      3773 9780 3747 9780
TIME...MOT...LOC 2155Z 228DEG 42KT 3768 9796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

METZGER
Local storm report, Mar 29, 3:58 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.82W
03/29/2022  M63 MPH          RUSSELL            KS   ASOS

&&

KEVIN.DARMOFAL
Special weather statement, Mar 29, 4:04 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
504 PM CDT Tue Mar 29 2022

KSZ051-052-292245-
McPherson KS-Marion KS-
504 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern
McPherson and northwestern Marion Counties through 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Moundridge, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Hillsboro, Moundridge, Inman, Galva, Canton, Goessel,
Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Mcpherson
Airport, Roxbury, Marion Lake and Pilsen.

This includes Interstate 135 between Mile Markers 43 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Kansas.

&&

LAT...LON 3851 9693 3817 9738 3818 9789 3861 9749
      3861 9693
TIME...MOT...LOC 2204Z 228DEG 42KT 3826 9762

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Mar 29, 4:32 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
532 PM CDT Tue Mar 29 2022

KSZ051-052-068-069-083-292315-
Butler KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
532 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern
McPherson, northern Sedgwick, Harvey, northwestern Butler and
southern Marion Counties through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Halstead, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Newton, Park City, Valley Center, Bel Aire, Hesston, Maize,
Halstead, Marion, North Newton, Moundridge, Sedgwick, Colwich,
Peabody, Mount Hope, Whitewater, Florence, Kechi, Andale and Goessel.

This includes Interstate 135 between Mile Markers 13 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Kansas.

&&

LAT...LON 3817 9763 3847 9683 3809 9684 3779 9715
      3774 9770
TIME...MOT...LOC 2232Z 228DEG 42KT 3800 9748

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

METZGER
Special weather statement, Mar 29, 4:43 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
543 PM CDT Tue Mar 29 2022

KSZ082-292330-
Kingman KS-
543 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of Kingman County
through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nashville, or 8 miles southeast of Isabel, moving northeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Nashville, Murdock, Waterloo, Willowdale, Zenda, Spivey,
Cleveland, Mt Vernon, Kingman Airport, Rago, Cheney Lake and Cheney
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3739 9846 3752 9847 3773 9827 3773 9781
      3754 9781 3738 9820
TIME...MOT...LOC 2243Z 228DEG 42KT 3738 9845

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

METZGER

The radar

The Wichita radar (KICT), 49 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Harvey

When
March 29, 4:47 PM CST to 4:48 PM CST
Where
Harvey County, 1.76 mi NE of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -97.260

An estimated 60 mph wind gust occurred.

Thunderstorm Wind, Chase

When
March 29, 6:36 PM CST to 6:37 PM CST
Where
Chase County, 3.5 mi S of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.320, -96.540

Trained spotter reported one inch and larger tree limbs that were downed by a thunderstorm wind gust.

Hail, Butler

When
March 29, 7:02 PM CST to 7:03 PM CST
Where
Butler County, 6.99 mi N of El Dorado Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.970, -96.840

Nickel sized hail occurred.

Hail, Harvey

When
March 29, 7:03 PM CST to 7:04 PM CST
Where
Harvey County, 3.34 mi ESE of Sedgwick
Measured
0.88 in hail
Reported by
Public
Coordinates
37.910, -97.370

Dime to nickel sized hail was estimated.

Hail, Harper

When
March 29, 7:22 PM CST to 7:23 PM CST
Where
Harper County, 3.45 mi S of Duquoin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.330, -98.080

A report of up to nickel sized hail with quite a bit of smaller hail as well.

Thunderstorm Wind, Sedgwick

When
March 29, 7:52 PM CST to 7:53 PM CST
Where
Sedgwick County, 0.88 mi SW of Eastborough
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.690, -97.260

An estimated 60 mph wind gust occurred with the storm.

Thunderstorm Wind, Harper

When
March 29, 8:05 PM CST to 8:06 PM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.180, -97.850

An estimated 60 mph wind gust occurred with this storm.

Hail, Sumner

When
March 29, 8:15 PM CST to 8:16 PM CST
Where
Sumner County, 0.69 mi S of Argonia
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -97.770

A public report of quarter sized hail.

Hail, Sumner

When
March 29, 8:45 PM CST to 8:46 PM CST
Where
Sumner County, Wellington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.270, -97.400

Nickel sized hail was reported by law enforcement.

Thunderstorm Wind, Cowley

When
March 29, 9:48 PM CST to 9:52 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -97.040

Emergency manager reported two trees were uprooted in town and blocking the road. A power pole was blown over, and some power lines were downed.

Thunderstorm Wind, Cowley

When
March 29, 9:53 PM CST to 9:54 PM CST
Where
Cowley County, 0.88 mi SE of Arkansas City
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.060, -97.040

A trained spotter measured a 58 mph gust and reported dime sized hail too.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016946, 1016937, 1016944, 1016943, 1016942, 1016939, 1016940, 1016938, 1016936, 1016945, 1016941.